Alert archive / Arizona / Dust Storm Warnings in 2012

Dust Storm Warning 2, NWS Flagstaff, AZ

April 11, 2012Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this dust storm warning at Apr 11, 2012, 6:08 PM MST for Apache County, Navajo County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 6:08 PM MST (01:08 UTC)
Expired
Apr 11, 2012, 8:00 PM MST
In force
112 min
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WWUS75 KFGZ 120108
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
608 PM MST WED APR 11 2012

AZZ015-016-120215-
/O.CAN.KFGZ.WI.Y.0011.000000T0000Z-120412T0200Z/
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
INCLUDING THE CITY OF...FLAGSTAFF
608 PM MST WED APR 11 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTS HAVE DECREASED TO AROUND 30 MPH...AND WILL CONTINUE TO
DECREASE FOR THE REST OF THIS EVENING.

$$

AZZ010-120300-
/O.NEW.KFGZ.DS.W.0002.120412T0108Z-120412T0300Z/
/O.EXT.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/
CHINLE VALLEY-
INCLUDING THE CITIES OF...CHINLE...KAYENTA
608 PM MST WED APR 11 2012

...DUST STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...
...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE TO CREATE AREAS OF
  DENSE BLOWING DUST AND SAND THROUGH EARLY THIS EVENING. WINDS
  WILL BEGIN TO DECREASE AFTER 8 PM...WITH VISIBILITY SLOWLY IMPROVING. 

* WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS FROM 45 TO 
  55 MPH. 

* BLOWING DUST IMPACTS...AREAS OF SEVERE BLOWING DUST AND SAND
  ACROSS MUCH OF THE CHINLE VALLEY...INCLUDING CHINLE...MANY
  FARMS...AND KAYENTA. VISIBILITY WILL FALL TO NEAR ZERO AT TIMES
  ALONG HIGHWAYS 191 AND 160...AND OTHER AREA ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

A DUST STORM WARNING MEANS VISIBILITIES ARE LESS THAN ONE QUARTER
MILE DUE TO BLOWING DUST. TRAVEL COULD BECOME EXTREMELY
DANGEROUS. PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE
PREPARATIONS TO STAY INDOORS UNTIL THE STORM PASSES. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ017-120300-
/O.EXT.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/
WHITE MOUNTAINS-
INCLUDING THE CITY OF...SHOW LOW
608 PM MST WED APR 11 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE EARLY THIS
  EVENING BEFORE DECREASING BY MID EVENING AS A COLD FRONT MOVES INTO
  THE AREA.

* WINDS...SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS FROM 40 TO 
  45 MPH. 

* IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ009-011>014-039-040-120300-
/O.EXT.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...DILKON
608 PM MST WED APR 11 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...STRONG SOUTHWEST WINDS WILL PERSIST THROUGH EARLY 
  THIS EVENING BEFORE DECREASING BY MID EVENING. 

* WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS FROM 45 TO 55
  MPH.

* IMPACTS...STRONG GUSTY WINDS CAN MAKE DRIVING DIFFICULT FOR HIGH
  PROFILE VEHICLES. MAJOR ROUTES AFFECTED BY THE WIND ARE
  INTERSTATE 40 BETWEEN FLAGSTAFF AND THE NEW MEXICO BORDER.
  PATCHY BLOWING DUST IS ALSO EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
1 follow-up statement
935 
WWUS75 KFGZ 120259
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
759 PM MST WED APR 11 2012

AZZ010-120400-
/O.EXP.KFGZ.DS.W.0002.000000T0000Z-120412T0300Z/
/O.EXP.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/
CHINLE VALLEY-
INCLUDING THE CITIES OF...CHINLE...KAYENTA
759 PM MST WED APR 11 2012

...DUST STORM WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...
...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AS THE DISTURBANCE
THAT CAUSED THE STRONG WINDS TODAY MOVES NORTH OF THE REGION.
VISIBILITY WILL ALSO CONTINUE TO IMPROVE AS THE BLOWING DUST
COMES TO AN END.

$$

AZZ017-120400-
/O.EXP.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/
WHITE MOUNTAINS-
INCLUDING THE CITY OF...SHOW LOW
759 PM MST WED APR 11 2012

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AS THE DISTURBANCE
THAT CAUSED THE STRONG WINDS EARLIER TODAY MOVES NORTH OF THE
REGION.

$$

AZZ009-011>014-039-040-120400-
/O.EXP.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...DILKON
759 PM MST WED APR 11 2012

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AS THE DISTURBANCE
THAT CAUSED THE STRONG WINDS EARLIER TODAY MOVES NORTH OF THE
REGION.

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this dust storm warning went out at Apr 11, 3:50 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 11, 3:50 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST WED APR 11 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING STRONG SOUTHWEST WINDS AND
COOLER TEMPERATURES TODAY...WITH A CHANCE OF SHOWERS LATER THIS
AFTERNOON AND EVENING. COLD...WINDY...AND UNSETTLED WEATHER WILL
THEN AFFECT THE AREA INTO THE WEEKEND UNDER BROAD LOW PRESSURE
ACROSS THE WESTERN STATES. THE STORMIEST PERIOD IS CURRENTLY
ANTICIPATED TO BE FRIDAY NIGHT AND SATURDAY...WITH SOME SNOW
ACCUMULATION POSSIBLE OVER HIGHER TERRAIN FRIDAY NIGHT AND EARLY
SATURDAY MORNING.

&&

.DISCUSSION...THE WIND ADVISORY FOR THE COCONINO AND KAIBAB PLATEAU
NORTHWEST OF FLAGSTAFF HAS BEEN CANCELED. THIS AREA HAS SHOWN STEADY
DECREASES IN THE WIND...AND THIS AREA IS NOW BEHIND THE COLD FRONT.
THE REST OF THE WIND ADVISORY AREA IS STILL IN EFFECT FROM FLAGSTAFF
EAST TO THE NEW MEXICO BORDER. WINDS FOR THE REMAINDER OF THE
ADVISORY AREA WILL CONTINUE THROUGH AROUND 7 PM MST BEFORE
WEAKENING. CURRENT FORECAST GUIDANCE SHOWS WINDS ALOFT AND SFC
PRESSURE GRADIENT WEAKENING FAIRLY RAPIDLY AS WELL THIS EVENING.

SHOWERS HAVE SPREAD AS FAR EAST AS HIGHWAY 89 NORTH OF FLAGSTAFF AND
ROUGHLY AS FAR EAST AS ANDERSON MESA EAST AND SOUTHEAST OF
FLAGSTAFF...WITH DOWN SLOPE DRYING OUT OVER THE LITTLE COLORADO
RIVER VALLEY. SHOWERS ARE EXPECTED TO DISSIPATE LATER THIS EVENING
AS THE UPPER LOW LIFTS RAPIDLY NORTHEAST OF THE REGION.

THURSDAY...A WEAK HIGH PRESSURE RIDGE WILL BUILD OVER THE AREA
GIVING MOSTLY DRY CONDITIONS...HIGH TEMPERATURES ARE FORECAST TO RUN
AROUND 5 DEGREES BELOW NORMAL FOR THIS TIME OF THE YEAR.

A STRONG AND COLD LOW PRESSURE SYSTEM IS FORECAST TO ENTER THE
WESTERN U.S LATE THURSDAY INTO FRIDAY. FOR NORTHERN ARIZONA THE
FIRST WEATHER IMPACTS FROM THIS SYSTEM WILL BE STRONG GUSTY
SOUTHWEST WINDS LATE FRIDAY MORNING INTO FRIDAY EVENING. A WIND
ADVISORIES MAY BE NEEDED FOR FRIDAY...HOWEVER THAT PARTICULAR
HEADLINE PRODUCT WON'T BE ISSUED UNTIL EARLY THURSDAY MORNING OR
THURSDAY AFTERNOON.

THE SECOND WEATHER IMPACT WILL BE WIDESPREAD MODERATE TO HEAVY
SHOWERS FRIDAY NIGHT INTO SATURDAY ALONG THE COLD FRONT AS THE FRONT
MOVES THROUGH WESTERN AND CENTRAL SECTIONS FRIDAY NIGHT INTO EARLY
SATURDAY MORNING AND THEN INTO EASTERN SECTIONS OF THE STATE BY LATE
SATURDAY MORNING. THE SNOW LEVELS ARE FORECAST TO FALL TO AROUND
4000 FEET WESTERN AND CENTRAL SECTIONS AND 5000 TO 6000 FEET IN
NAVAJO AND APACHE COUNTIES BY SATURDAY MORNING. ABOVE 6000
FEET...2 TO 6 INCHES OF SNOW IS POSSIBLE WITH LIGHTER AMOUNTS BELOW
THAT ELEVATION. THE SNOW IS EXPECTED TO MELT OFF FAIRLY QUICKLY ON
SATURDAY GIVEN THAT IT IS APRIL AND THE HIGH SUN ANGLES WILL WARM
THE GROUND UP FAIRLY RAPIDLY.

SCATTERED SHOWERS ARE FORECAST TO CONTINUE INTO SUNDAY WITH SNOW
LEVELS BETWEEN 5000 TO 5500 FEET. HIGH TEMPERATURES ARE EXPECTED TO
RUN 15 TO 20 DEGREES BELOW NORMAL.

WARMING AND DRYING TREND FORECAST BY NEXT WEEK.

&&

.AVIATION...
FOR THE 00Z PACKAGE...STRONG AND GUSTY SOUTHWESTERLY WINDS WILL
DIMINISH THIS EVENING AROUND 02Z. OVERNIGHT RAIN AND SNOW
SHOWERS WILL CREATE SCATTERED MVFR AND LOCAL IFR CONDITIONS MAINLY
ALONG AND NORTHWEST OF A LINE FROM PRESCOTT TO FLAGSTAFF TO PAGE.
SOUTHWEST SURFACE WIND SPEEDS WILL BE LIGHTER ON THURSDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING IN EFFECT THROUGH 7 PM MST THIS EVENING FOR
AZZ110-114.

WIND ADVISORY IN EFFECT THROUGH 7 PM MST THIS EVENING FOR
AZZ009>017-039-040-104>107-109>117-139-140.

&&

PUBLIC.........TC
AVIATION.......BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 11, 3:41 PM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST WED APR 11 2012

AZZ004>018-037>040-120300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
341 PM MST WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE ACROSS NORTHERN ARIZONA THIS
AFTERNOON AND EVENING. A WIND ADVISORY REMAINS IN EFFECT FOR AREAS
ALONG AND NORTH OF THE MOGOLLON RIM UNTIL 7 PM MST....WHERE SOUTH TO
SOUTHWEST WIND GUSTS FROM 45 TO 55 MPH WILL CONTINUE. AREAS OF
BLOWING DUST WILL IMPACT TRAVEL IN NAVAJO AND APACHE COUNTIES.

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF APACHE COUNTY BELOW
6000 FEET UNTIL 7 PM MST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROM FRIDAY THROUGH MONDAY...A STRONGER STORM SYSTEM WILL AFFECT
NORTHERN ARIZONA. SOUTHWEST WIND GUSTS TO 50 MPH ARE LIKELY FRIDAY.
RAIN AND HIGHER ELEVATION SNOW IS EXPECTED TO DEVELOP LATE FRIDAY
AND CONTINUE THROUGH LATE SATURDAY MORNING. SOME SNOW ACCUMULATIONS
ARE EXPECTED ABOVE 6500 FEET FRIDAY NIGHT. COLD AND SHOWERY
CONDITIONS WILL PERSIST THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

In the hours before

Local storm report, Apr 11, 5:38 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
538 PM MST WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DUST STORM       CHINLE                  36.15N 109.58W
04/11/2012                   APACHE             AZ   LAW ENFORCEMENT

            VSBY A FEW HUNDRED FT

&&

EVENT NUMBER FGZ1200038

JJ
Local storm report, Apr 11, 5:45 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DUST STORM       MANY FARMS              36.35N 109.62W
04/11/2012                   APACHE             AZ   TRAINED SPOTTER

            VISIBILITY UNDER 500 FEET

&&

EVENT NUMBER FGZ1200039

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:49 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai28 hr

Nearby

Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.